A change of brand of medication, can this make a difference?

I have been taking amitriptyline ( for 9 months ) & pregabalin ( for 5 months ) and it's been working great for me. Ive still had the very odd day where I'm aching, but nothing in comparison to how I prevoiusly have been.

I got my new prescription over a week ago & the pregabalin had changed brand, from lyrica to lecaent. I'm still on the same dose but I was wondering if the change in brand would affect how it works? Since last week I've been getting my old pains back, it's getting worse & worse. Could a change in brand really make a difference?

5 Replies

  • Hi Klarex,

    I've done a quick scan of your previous posts. It's obvious to me that you are with the wrong medical team.

    My advice to you is to get referred to an accredited endometriosis specialist. It seems to me that you are with a general gynaecologist. Is that correct? If so, find a specialist here bsge.org.uk/ec-BSGE-accredi... and tell your GP which one you want to be referred to. You have the right to choose on the nhs. Read Lindle's posts for more info healthunlocked.com/lindle

    If you are with and endo specialist then I would advise a second opinion. The drugs you are on will never treat your endo. All they do at best is mask the problem but the longterm risks of being on such drugs are not worth it not to mention other side effects. Perhaps there's a case for using them until appropriate surgery takes place but my pain was often 9.5 on the scale i.e. nearly unconscious and I never resorted to such revolting drugs. Paracetamol or ibuprofen at the most.

    There are different types and pathways of pain. The drugs you are on are probably not working because, among other things, they address a different type of pain which you probably don't have i.e. nerve pain. They are antidepressant, anti anxiety and epilepsy drugs. No amount of these will ever get rid of endo. I think at one consultation your pain was attributed to nerve pain as a result of a hernia op and not endo. Is this why you were put on these drugs? I believe your pain is endo and not nerve pain.

    In answer to another query in one of your posts, hysterectomy is no guarantee that endo symptoms will not return. What you need is good surgery by someone who knows what they are doing. Your current medical team don't sound fit for purpose and are letting you down. Start taking control of your healthcare and start demanding proper treatment not antidepressants. Take care. x

  • My understanding is that Amitriptyline is rarely used, now (and not for some time) as an antidepressant in the UK, but is used widely ... increasingly ... for migraine, insomnia, and in particular for fibromyalgia. Indeed, I had the distinct impression that it was becoming a lifesaver for many with fibro, because of its muscle relaxant properties (latest research suggests that fibro pain results from atypical muscle tension in blood vessels).

    Also, I believe that concerns over amitriptyline being prescribed, do depend to some extent on the dose. Those taking it for depression were started on about 40mg + , quickly escalating to 70mg or more ... much more.

    Meanwhile, doses for other uses are in a much lower range. So it might depend what dose Klarex is taking.

    I was prescribed amitrip for galloping insomnia and resulting ferocious migraines and muscle tension as a result of weeks of unbelievably disturbed sleep: menopausal hot flushes were taking over my life. I was prescribed 10mg tablets, but told to divide them up to take whatever smaller dose worked - which for me was generally a third of a tablet. They saved my life. Also, at such a low dose I was able to stop and start them, as the flushes waned or increased.

    I still have a prescription for them, although my use has been falling off as the flushes disappear. However, having recently experienced digestive pains after taking ibuprofen for severe costochondritis (ibuprofen-type drugs are usually the only recommended drug for costo) - and this despite taking omeprazole to protect my gut - I was advised to ditch the 'highly' dangerous ibuprofen, and go back to my low dose amitriptyline. This has worked wonders on the costo, as well as the side benefit of the gut pains disappearing.

    I know nothing about pregabalin, but I do think recent thinking on amitriptyline has changed hugely.

  • I agree with you about ibuprofen. I don't recommend longterm use and in the case of endo my approach was to use it pretty sparingly and only when really necessary. It also cause anovulation. Paracetamol is just as bad in its own particular way.

    While the amytriptylene worked for your particular symptoms, in Klarex's case it is not in my view a viable longterm solution for endo without surgery even at 10mg. Endometriosis can be resolved with good surgery. Insomnia, fibro etc. cannot. The trouble is that there seem to be many cases of women's treatment for endo focussed in simply taking pain meds but not treating the actual cause of the pain, the endo.

    I'm glad that amytriptylene has helped you and you've been able to reduce/stop the dose but this is not possible with endo. The symptoms will simply return on stopping. Short term use of amytritylene maybe, but only if it's while waiting for surgery in my view.

  • Hi Klarex,

    See my reply to Brownlow about use of Amitriptyline - I think it might depend on how much and for how long. Also, I do second the idea of checking Lindle's posts, and maybe she can advise on the drugs suggested , too. I know nothing about pregabalin, as my endo was only ever mild and resolved by a mirena coil.

    Good luck.

  • I've been put on pregabalin too, I was given this by a pain specialist and the drug is has been designed for epileptics to stop them having a seizure/fitting she explained that a lot of my pain was my body contracting (Like giving birth) and this would help to stop my muscles doing this. I've been on them since February along with other tables like Sertralin, Co-Codamol & Tramadol and its improved my quality of life slightly. Personally I don't think that taking a different brand would make difference but if your worried just pop into your pharmacist I'm sure they would happily answer your concerns. xxx

You may also like...